Evidence map›Paper›PMID 41394954›Full record

ArticleClinical medicine insights. Case reports2025

Massive Amlodipine Overdose Complicated by Multiorgan Failure and Cardiac Arrest: A Case Report.

Biruk T Mengistie, Chernet T Mengistie, Mikiyas G Teferi, Meskerem T Bedada, Gedefaw T Minwagaw, Demmelash G Nigatu, Ayenew A Wolie

Abstract readCase Reports
In one paragraph

Article in Clinical medicine insights. Case reports, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed.

  1. Article
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors.

Biruk T MengistieSchool of Medicine, College of Health Sciences, Addis Ababa University, Ethiopia.ORCID https://orcid.org/0009-0005-4647-111X
Chernet T MengistieSchool of Medicine, College of Health Sciences, Addis Ababa University, Ethiopia.ORCID https://orcid.org/0009-0009-0061-6458
Mikiyas G TeferiSchool of Medicine, College of Health Sciences, Addis Ababa University, Ethiopia.
Meskerem T BedadaEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Gedefaw T MinwagawEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Demmelash G NigatuEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Ayenew A WolieEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Introduction: Calcium channel blocker (CCB) overdose, particularly with dihydropyridines like amlodipine, can cause profound vasodilatory shock and multi-organ dysfunction. Such poisoning often requires aggressive critical care interventions. Case presentation: A 23-year-old Ethiopian man attempted suicide by ingesting ⩾300 mg of amlodipine (plus diclofenac). He developed refractory hypotension, bradyarrhythmia, acute kidney injury, and non-cardiogenic pulmonary edema. He subsequently required intubation and suffered a cardiac arrest. Management and outcome: He received standard supportive therapy: Intravenous (IV) crystalloid boluses, calcium gluconate, escalating vasopressors (norepinephrine/epinephrine), and high-dose insulin-glucose infusion with potassium supplementation. Despite multiorgan failure (renal failure, pulmonary edema) and arrest, he recovered gradually over 2 weeks with full neurologic return. Corticosteroids, diuretics, and broad-spectrum antibiotics were adjunctively used. Conclusion: This case illustrates that even a massive amlodipine overdose with multiorgan failure and arrest can be survived with early, multimodal intensive care. It showcases the need for early recognition of CCB toxicity and prompt use of therapies such as high-dose insulin and extracorporeal support if needed.

Indexed as

amlodipine overdosecalcium channel blocker toxicitycardiac arresthigh-dose insulin euglycemia therapy (HIET)multiorgan failure

Identifiers

PMID41394954
PMCPMC12696286

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.